Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


FUZEON _Con fuzeon!
Nov 26, 2006

Hi and Thank you for being there for all of us! Thank you for accepting a bit of colorful expression enclosed.

I'm HIV+ for 161/2 years and I have CD4 of 397 and vl of 14,000 to 44,000 and I've had to change doctors lately (long history - but my Docs practice seems to be unraveling. Soo,the new docs are a fabulous facility and seem to be endorsed by Magic J.. :) The new Doc wants me to take T-f'in-20!? Crap! I know the alternative if I don't take medicine.. I'm a recovered addict :) and a hope fiend with an "I think I can I think I can" ~attitude. But I'm getting so weary, crap I've had weight gain on my breast, mid section and worse of all on my back at my rib cage - not to mention not an ounce of fat left on my face on my nose or even my ears.[Just the tip of the side effects of HAART for me lately.] Sustiva is K103ed and I take Truvada and Sustiva;sweet regimin for now I know. Sustiva is hellish for me that weird zone it takes my brain to; it controls my thinking like I get a headache whenever I try to pray myself through the fear and saddness it lays on me. I don't think I can handle T20. Anyway the new doctor almost did'nt take me, but he learned I'm a recovering addict and kept telling me he could tell I was responsible. My question is; is there anything I can suggest to him {new doc} that could put me and miles between T20?. Is there an alternative? Prezista,norvir,truvada and anything but T-f'in-20.Crap I'm soo ready to just lay down and sail away. I've lived with this thing -secret-lonliness-grief you know, all by myself no ones here to help me with injections (except the Roche nurse initially). I apologize that I'm rambling I hope you can find a question in here. PS. So far my insurance is denying T20 anyway-$40,000 a year I may not have to worry about making a decision.lol! I had myself psyched up to take the stuff (with docs perscription and everthing)( I see him Monday- I saw him two weeks ago) then the insurance pulled out. So I may HAVE TO take an alternative. Oh well you Docs here at the body are so prompt and thorough thanks again for your reply!

PS My new docs Physicians assistant was glad to know that I knew of _thebody.She says its great and would've recommended it to me! Love, :)

Response from Dr. Young

Thank you for your post and comments. It's always good to hear that our forums are informative and worth recommendation to others. Confusion (or confuzeon) is not unusual for people in your situation. I like the pun (though I'm sure that the folks at Roche might not).

An important part of your question that you've not mentioned is exactly what treatment options you have and to what degree your virus is resistant to current medications. It's this information that I'm sure that your new doctors are using to formulate recommendations about which medications to use in your next regimen.

Enfuvirtide (T20, Fuzeon) is a very important component to many persons treatment, if the injectable medication results in the construction of a regimen with 2 or 3 fully potent antiretroviral medications. At least in the short term, using T20 can be seen as offering a bridge until there are other (non-injectable) medications to fill the gap. If your virus is susceptible to darunavir (Prezista), but only partially susceptible to the nukes (as is suggested by your current and failing regimen), T20 is really going to add to the likelihood of reaching undetectable viral levels.

Here's my take-- too many patients wait too long to use T20 (with resultant further drug resistance or disease progression) because of the reluctance to use the injections. I'd hate to see you have a complication simply on the fear and loathing (however justified) of injections. I've had a patients develop very serious complications while trying to convince me that they couldn't do the shots, only to find out later that they could- with minimal side effects.

The good news is that other newer medications are on their way- three are now in expanded access, including a new NNRTI (TMC-125) and the first of two new classes- a CCR5 inhibitor (maraviroc) and integrase inhibitor (MK-0518). While the K103N mutation may make TMC125 less likely to be active, it's quite possible that your doctor may be able to use one of the later two these instead of T20.

I hope that you find this useful. Best of luck and health to you. BY



Previous
Hope
Next
Yellow Fever Vaccination

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement